West Virginia, 2018

Flash Flooding and Heavy Rain in West Virginia, August 30 to 31, 2018

August 30 to 31, 2018 · NWS RNK · 3 events in 2 counties and zones

Late afternoon storms dropped 2 to 3 inches of rain in a few hours which led some flash flooding in Princeton and near Athens.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Late afternoon storms dropped 2 to 3 inches of rain in a few hours which led some flash flooding in Princeton and near Athens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 3:45 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 30, 3:45 AM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
445 AM EDT Thu Aug 30 2018

.SYNOPSIS...
High pressure is centered along the southeast Atlantic Coast. A
cold front extends from New England to Oklahoma, bisecting the
Ohio and Mid Mississippi Valleys. This front is forecast to
weaken as it approaches the Mid-Atlantic Region today and
Friday, with little or no change in airmass expected for our
region. Convergence along the front will aid in the development
of scattered showers to numerous showers and thunderstorms. For
the Labor Day weekend, the front will dissipate as High Pressure
along the southeast Atlantic Coast dominates the weather
pattern going into the first full week of September.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Thursday...

Subtropical ridge of high pressure will remain in place over the
southeastern United States, blocking the advancement of any
change in airmass for our region. Cold front which moved across
the Great lakes yesterday, stretches from NY-OH-OK, but is
loosing its southward momentum and will likely wash-out prior to
reaching our forecast area. It will however, result in higher
chances for measurable rainfall today and Friday as it will
provide a boundary for scattered to numerous showers and
thunderstorms, especially for areas closer to the front.
Greatest potential today appears to be from WV into VA where
strong heating will lead to MUCAPE of around 2000 J/Kg. Lee
trof east of the mountains will bisect the front over northern
and central VA, and this is where greatest convergence and
pooling of higher theta-e airmass will also occur. Winds aloft
remain weak, but with strong surface heating and inverted-V
environmental profiles, cold pool from developing storms may
allow for storm clusters and better organization. Model guidance
suggest storms today will begin over WV, then migrate
southeastward, possibly producing strong to locally damaging
outflow winds. Attm, threat appears to be marginal, the very
warm temperatures aloft and near neutral mid level lapse rates
limiting the strength of the thermal profiles.

For tonight, loss of daytime heating will bring demise to
shower/storm activity with debris cloudiness limiting fog
formation. Pending progression of any storm activity during the
day, there may be a wind shift from thunderstorm outflow,
favoring some sort of northerly component overnight, but light.
The 850 mb winds maintain a westerly component, so other than
potential rain cooled air, no change in airmass will take
place... thus yielding another muggy night with high elevated
dewpoints.

Temperatures will test the lower 90s again today for areas
along and east of the Blue Ridge with 80s in the mountains and
mountain valleys. Combine that with dewpoints near 70 and the
heat indices will range from near the century mark in the
piedmont to near 90 in the mountains.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 330 AM EDT Thursday...

An upper level ridge will remain off the Southeast Coast through
Saturday night. Surface front or convergence boundary drops south
and weakens Friday into Friday night. Scattered to numerous showers
and thunderstorms will develop Friday afternoon into Friday night.
There will be limited instability and little to no shear for the
convection. The Day Two Convective Outlook keeps our forecast are in
general thunderstorms. High temperatures on Friday will climb into
the mid 70s in the mountains to the upper 80s to around 90 degrees
in the piedmont. Mostly cloudy conditions with a few showers are
expected for Friday night. Low temperatures Friday night into
Saturday morning will generally be from the upper 50s in the west to
around 70 degrees in the east. A few weak mid level shortwaves
rotating around the ridge will create scattered diurnal showers and
thunderstorms Saturday afternoon into Saturday night. High
temperatures on Saturday will vary from the mid 70s in the mountains
to the the upper 80s in the piedmont. Isolated showers may persist
in the east Saturday night under variable cloudiness. Low
temperatures will drop into the lower 60s in the west to the upper
60s in the east.

Confidence was average for all elements.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Wednesday...

500MB pattern Sunday through Wednesday features an active
northern jet stream and a modestly amplified western U.S. trough
and eastern ridge. By Tuesday morning 500MB heights are just
over two standard deviations above normal over the Mid-Atlantic
region.

The area will be under the 850MB and surface highs with the
best Gulf and Atlantic inflow of moisture west and south of the
region. No forcing or synoptic scale features to trigger
precipitation so will keep probability of showers and
thunderstorms in the slight chance to chance range for each
afternoon and evening.

Little to no change in air mass is expected through the period.
Still muggy each night and humid each day. Highs will be
roughly 5 to 10 degrees above normal, and lows 10 to 15 degrees
above normal.

Confidence was average for all elements.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 430 AM EDT Thursday...

Medium/high confidence in forecast trends this period.

VFR conditions will continue to prevail across the vast
majority of the region during most of the 24 hour TAF valid
period.

Proximity of frontal boundary will result in better coverage of
showers/storms this afternoon and evening, so will have VCTS in
most of the terminals for the afternoon...esp across WV/VA.

As has been the past couple of nights, early morning IFR/LIFR
in the mountain valleys is possible, but debris cloudiness from
the frontal boundary should help mitigate any widespread fog
potential.

Extended Discussion...

For Friday, the area will see a repeat round of showers and
storms as a cold front moves into the area from the Ohio Valley.
This front is expected to dissipate over the area this weekend
as high pressure remains anchored along the southeast Atlantic
Coast. The general idea is this will be a more active period of
the forecast with greater opportunity for variable/gusty winds,
and areas of sub-VFR conditions. Once the front dissipates we
will return to a more typical pattern with any
shower/thundershower threats tied to the diurnal cycle, peak
heating part of the day, and cloud-buildups initiating over the
higher terrain.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...AMS
AVIATION...PM
Hazardous weather outlook, Aug 30, 4:07 AM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
507 AM EDT Thu Aug 30 2018

NCZ001>006-018>020-310915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
507 AM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508-
310915-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
507 AM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms this afternoon. The severe threat is limited,
with the probability of anything severe within 25 miles of a point to
be less than 15 percent. Greatest thunderstorm coverage is expected
between 200 PM and 800 PM. Severe threat, albeit marginal, would be
from a damaging wind gust.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Summers

When
August 30, 7:00 AM EST to August 31, 7:00 AM EST
Where
Summers County, 0.74 mi SSW of Bellepoint
Reported by
COOP Observer
Coordinates
37.641, -80.887

The COOP observer at Bluestone Dam recorded 1.90 inches for the 24 hours ending at 7 AM on the 31st of August, the highest ever for the date and 6th highest in the month of August.

Flash Flood, Mercer

When
August 30, 4:17 PM EST to 5:17 PM EST
Where
Mercer County, Athens to 0.63 mi N of Athens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.420, -81.020

Several roads were flooded in the Athens area.

Flash Flood, Mercer

When
August 30, 5:17 PM EST to 6:17 PM EST
Where
Mercer County, 0.69 mi S of Princeton to 0.76 mi SSE of Princeton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.360, -81.100

County dispatch reported flooded roads in Princeton including portions of Stafford Drive and Kirk Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780498, 780504, 780499.